Cardiac tamponade: contrast reflux as an indicator of cardiac chamber equalization
The University of Arizona Medical Center - University Campus, 1501 North Campbell Avenue , Tucson, AZ, 85724, USA
Journal of Cardiothoracic Surgery 2012, 7:48 doi:10.1186/1749-8090-7-48Published: 31 May 2012
Traumatic hemopericardium remains a rare entity; it does however commonly cause cardiac tamponade which remains a major cause of death in traumatic blunt cardiac injury.
We present a case of blunt chest trauma complicated by cardiac tamponade causing cardiac chamber equalization revealed by reflux of contrast.
A 29-year-old unidentified male suffered blunt chest trauma in a motor vehicle collision. Computed tomography (CT) demonstrated a periaortic hematoma and hemopericardium. Significant contrast reflux was seen in the inferior vena cava and hepatic veins suggesting a change in cardiac chamber pressures. After intensive treatment including cardiac massage this patient expired of cardiac arrest.
Reflux of contrast on CT imaging can be an indicator of traumatic cardiac tamponade.